Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 48, NWS Indianapolis, IN

May 26, 20194 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 26, 2019, 2:51 AM EDT for 4 counties in Indiana. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2019, 2:51 AM EDT (06:51 UTC)
Expired
May 26, 2019, 3:45 AM EDT
In force
54 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Fountain County, IN, Parke County, IN, Vermillion County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 109 km from the middle of the area, began a volume at 06:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 3:30 AM EDTTSTM WND DMGVeedersburg, INTREES AND UTILITY LINES WERE BLOWN DOWN. SCATTERED REPORTS AROUND THE COUNTY OF THIS TYPE OF DAMAGE CAME INTO THE DISPATCH CENTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 1:39 AM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 868 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
868 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1545 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

193 
WUUS53 KIND 260651
SVRIND
INC045-121-165-171-260745-
/O.NEW.KIND.SV.W.0048.190526T0651Z-190526T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
251 AM EDT Sun May 26 2019

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Fountain County in west central Indiana...
  Northern Parke County in west central Indiana...
  Warren County in west central Indiana...
  Northern Vermillion County in west central Indiana...

* Until 345 AM EDT.

* At 249 AM EDT, severe thunderstorms were located along a line
  extending from near Rankin to Broadlands, moving east at 45 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Covington, Veedersburg, Williamsport, Newport, Attica, Cayuga, West
  Lebanon, Hillsboro, Kingman, Perrysville, Newtown, Pine Village,
  Mellott, State Line City, Wallace, Lodi, Pence, Foster, Tab and
  Turkey Run State Park.

This includes Interstate 74 between mile markers 1 and 23.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4048 8753 4048 8709 3988 8709 3988 8753
TIME...MOT...LOC 0649Z 270DEG 37KT 4046 8779 3989 8797 

HAIL...0.88IN
WIND...60MPH
 
$$

Ryan
1 follow-up statement
497 
WWUS53 KIND 260713
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
313 AM EDT Sun May 26 2019

INC045-121-165-171-260745-
/O.CON.KIND.SV.W.0048.000000T0000Z-190526T0745Z/
Fountain IN-Parke IN-Warren IN-Vermillion IN-
313 AM EDT Sun May 26 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM EDT
FOR FOUNTAIN...NORTHERN PARKE...WARREN AND NORTHERN VERMILLION
COUNTIES...

At 310 AM EDT, severe thunderstorms were located along a line 
extending from near Talbot to near Ridge Farm, moving east at 45 
mph. Quarter size hail and a estimated wind gusts of 60 mph were 
reported with these storms as they moved across Vermilion County 
Illinois.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Covington, Veedersburg, Williamsport, Newport, Attica, Cayuga, West
Lebanon, Hillsboro, Kingman, Perrysville, Newtown, Pine Village,
Mellott, State Line City, Wallace, Lodi, Pence, Foster, Tab and
Turkey Run State Park.

This includes Interstate 74 between mile markers 1 and 23.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4048 8753 4048 8709 3988 8709 3988 8753
TIME...MOT...LOC 0710Z 268DEG 38KT 4045 8749 3991 8762 

HAIL...0.88IN
WIND...60MPH
 
$$

Ryan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:43 AM EDT, 8 minutes earlier.

Area forecast discussion, May 26, 2:43 AM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
243 AM EDT Sun May 26 2019

.UPDATE...
The LONG TERM Section has been updated below.

&&

.SYNOPSIS...
Issued at 336 PM EDT Sat May 25 2019

An active weather pattern will remain in place with chances for
showers and thunderstorms and above normal temperatures for much
of the next week.

&&

.NEAR TERM /Overnight/...

Issued at 942 PM EDT Sat May 25 2019

Surface analysis this evening shows high pressure in place across
the deep south with warm and humid SW flow streaming across
Indiana. A cluster of thunderstorms had developed over SE Iowa and
NE Missouri. Skies across Central Indiana were continuing to clear
as convection related to the heating of the day continued to
diminish.

850mb-300mb model thicknesses suggest propagation of the Iowa
thunderstorms to reach Central Indiana late overnight. HRRR is
also in agreement...pushing showers/storms across the northern
parts of the forecast area after 09Z...persisting until nearly
14-15Z. Time heights and forecast soundings suggest ample moisture
and lift...thus have trended pops higher overnight than the
previous forecast.

Also given the expected clouds and rain...trended overnight low at
or above the model blends.

&&

.SHORT TERM /Sunday through Monday Night/...

Issued at 336 PM EDT Sat May 25 2019

Forecast focus is on timing for rain and storms for the remainder
of the holiday weekend. Unfortunately models are still not in good
agreement on timing of QPF over the area, so medium confidence is
going to be the best this forecaster can offer. That said, for
those with outdoor plans contingent on dry weather, here it goes.
An upper wave moving through during the late overnight/early
morning hours will have rain ongoing across much of northern and
central Indiana as Sunday morning begins. Expect this first wave
to move off to the east and allow for a few dry hours, starting
late morning (9-11 am) and ending in the early afternoon (1-3
pm), depending on your location. In the hourly forecast, show
this in the form of PoPs of 20-30 percent during the "most likely
to be dry" hours.

The potential problems with this timing is where the front sets
up. Fairly confident on the timing of the upper waves (early
morning, then arriving early to mid afternoon), but not confident
on the exact location of the front. This could again serve as a
focusing mechanism for convection and increase severe potential,
and it could legitimately set up anywhere in Indiana depending on
what happens with the first wave of convection in the early
morning.

Sunday night the upper wave will move out and convection will end,
bu the front possibly moving north through the area during the
day on Monday could prompt some showers and storms for the
holiday. Those chances are lower at this time due to uncertainty
regarding the frontal position, but the upper forcing looks far
less impressive than Sunday afternoon.

All of these waves over the same general area raises the concern
for flooding, and will have to monitor this closely going forward.
At this time not expecting a widespread threat, so will forgo any
flood headlines.

High tempertures Sunday will be highly dependent on cloud cover
and the aforementioned precipitation that develops. Went toward
the middle of guidance in the lower to mid 80s, with high humidity
as well. Monday should be a few degrees warmer.

&&

.LONG TERM /Wednesday through Sunday/...
Issued at 243 AM EDT Sun May 26 2019

The unsettled weather pattern will continue through much of the
period as a stagnant frontal boundary remains across the Ohio
Valley. Storm chances will continue Wednesday and Thursday with
the front in the region and surface waves rippling along the
boundary. Presence of a stronger wave passing through on Thursday
warrants higher pops as convective coverage likely to be more
widespread.

Extended guidance is hinting at a potential respite from the
chances for rain and storms by Friday and Friday night as the
boundary finally shifts south far enough to enable high pressure
over the Great Lakes to take hold. Any dry period would likely be
brief however as yet another frontal boundary swings into the
forecast area from the Great Lakes to bring a renewed threat for
rain and storms for much of next weekend.

With the upper level flow flattening and becoming more zonal
through much of the period...high temperatures will pull back into
a range from the mid 70s to the lower 80s for late week into next
weekend.

&&

.AVIATION /Discussion for the 260600 Tafs/...

Issued at 1142 PM EDT Sat May 25 2019

Mainly VFR conditions will be expected this taf period in between
periods of showers and thunderstorms.

VFR conditions are expected to continue the next few hours. SHRA
and TSRA are expected in the area after 09Z-10Z. Brief MVFR to
IFR conditions will be possible with any thunderstorm.

Showers and Storms over Central Illinois are expected to propagate
to central Indiana after 09Z. Models then suggest this short wave
will depart the area near 12Z before another short wave arrives
after 15Z. Ample moisture and forcing appear present. Thus will
trend toward VFR conditions with prevailing SHRA/vcts after 20Z-
21Z. Again...any shower or storm that strikes a taf site may
result in brief IFR conditions.

Sundays short wave should depart by 22Z-24Z...and a return to VFR
will be expected within the wake of the any storms overnight.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...CP
NEAR TERM...Puma
SHORT TERM...CP
LONG TERM....Ryan
AVIATION...JP
Hazardous weather outlook, May 25, 5:15 PM EDT, 9 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
515 PM EDT Sat May 25 2019

INZ021-028>031-035>049-051>057-060>065-067>072-262115-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
515 PM EDT Sat May 25 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Thunderstorms are possible at times tonight. An isolated
strong to severe storm is possible. Warm and humid conditions will
continue.

Hazards: Gusty winds, torrential rain and lightning. Heat index
values near 90 across areas mainly along and south of Interstate 70
this evening.

Timing: Highest chances for thunderstorms will be through 8 pm and
again overnight after 2 am. Warm conditions will continue through
sunset.

Discussion: An upper level system will keep chances for showers and
thunderstorms around this evening, and another wave will bring more
chances later overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: Thunderstorms will be possible at times Sunday, Memorial
Day, and Tuesday night through Thursday. Some of the storms could be
strong to severe at times, especially on Sunday. Heavy rain may
occur that could lead to flooding.

Discussion: A frontal boundary will meander across the region
over the next several days. This will provide a focus for periodic
threats for strong to possibly severe thunderstorms, and heavy
rainfall over the same areas could lead to flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Sunday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

CP

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 3:35 AM EDTSevere Thunderstorm WarningINDBoone, Carroll, Clinton, Montgomery, Tippecanoe40 min
May 26, 3:46 AM EDTSevere Thunderstorm WarningINDMontgomery, Parke, Putnam, Vermillion29 min
May 26, 4:09 AM EDTSevere Thunderstorm WarningINDBoone, Carroll, Clinton, Hamilton, Hendricks, Howard and 3 more36 min
May 26, 4:38 AM EDTSpecial Weather StatementINDHamilton, Hendricks, Howard, Madison, Marion, Tipton37 min
May 26, 5:13 AM EDTSpecial Weather StatementINDDelaware, Henry, Madison, Randolph47 min
May 26, 5:38 AM EDTSevere Thunderstorm WarningINDDelaware, Randolph34 min
May 26, 9:51 AM EDTRiver Flood WarningINDDelaware, Randolph27 hr
May 26, 11:05 AM EDTRiver Flood WarningINDKnox8 days
May 26, 2:08 PM EDTSpecial Weather StatementINDDaviess, Knox52 min
May 26, 2:34 PM EDTSpecial Weather StatementINDJackson, Jennings41 min
May 26, 2:48 PM EDTSpecial Weather StatementINDLawrence, Martin42 min
May 26, 2:57 PM EDTRiver Flood WarningINDTippecanoe20 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.